Tennessee, 2015Damaging Winds in Tennessee, August 5, 2015
August 5, 2015 · NWS MRX · 2 events in 2 counties and zones
A few showers and thunderstorms formed in the vicinity of a stationary front just north of Southwest Virginia late in the afternoon producing isolated pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and thunderstorms formed in the vicinity of a stationary front just north of Southwest Virginia late in the afternoon producing isolated pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 1:38 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 5, 1:38 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT WED AUG 5 2015
.SHORT TERM...(TONIGHT AND THURSDAY)...UPPER LEVEL TROUGH WILL MOVE
IN DURING THE PERIOD...WITH A WEAK SURFACE WAVE MOVING ALONG THE
NEARLY STATIONARY AND WEAK FRONTAL BOUNDARY IN THE VICINITY OF THE
NORTHERN TN BORDER. WITH PLENTY OF AVAILABLE MOISTURE...WILL SEE
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE SHORT
TERM PERIOD. MAIN CONCERN WITH THIS ACTIVITY WILL BE POSSIBILITY OF
LOCALIZED FLOODING ALTHOUGH AN ISOLATED STRONG TO SEVERE STORM
CANNOT BE RULED OUT. WILL MENTION THIS IN THE HWO. WILL NOT STRAY
FAR FROM MAV TEMPS...BUT WILL UNDERCUT SLIGHTLY FOR HIGHS THURSDAY
GIVEN EXPECTED CLOUD COVER AND PRECIP.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS HAVE HEAVY
WIDESPREAD RAIN CONTINUING THROUGH THE FIRST HALF OF THURSDAY NIGHT.
DRIER MID AND UPPER LEVEL AIR WILL MAKES ITS WAY IN TO THE AREA
EARLY FRIDAY MORNING...LIMITING SHOWERS AND THUNDERSTORMS. BY MID
MORNING FRIDAY...FORCING AND MOISURE SHOULD BE OUT OF THE
AREA...LEAVING MOSTLY DRY CONDITIONS THROUGH THE DAY. HIGHER
ELEVATIONS COULD STILL SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS
THROUGH THE EARLY AFTERNOON WITH FLOW FROM THE NORTHWEST. BY FRIDAY
EVENING...HIGH PRESSURE WILL BE OVER THE AREA...KEEPING ANY RAIN
CHANCES EAST OF THE APPALACHIANS THROUGH THE WEEKEND. MOSTLY CLEAR
SKIES AND SLOWLY RISING TEMPERATURES WILL BE PRESENT THROUGH THE
WEEKEND.
MONDAY AFTERNOON...A WEAK FRONT TRIES TO MOVE THROUGH THE AREA. WEAK
FORCING BEHIND THIS FRONT WILL CAUSE SHOWERS AND THUNDERSTORMS TO
DEVELOP AND SLOWLY MOVE THROUGH THE AREA THROUGH TUESDAY NIGHT. THE
FRONT LOOKS TO MOVE OUT EARLY WEDNESDAY MORNING...WITH DRY WEATHER
FOR WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 86 71 88 / 60 80 60 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 84 68 86 / 50 80 60 20
OAK RIDGE, TN 71 82 68 86 / 60 90 60 20
TRI CITIES AIRPORT, TN 68 82 66 82 / 50 80 80 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LW/JW
Hazardous weather outlook, Aug 5, 1:52 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED AUG 5 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
252 PM EDT WED AUG 5 2015 /152 PM CDT WED AUG 5 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH TONIGHT. VERY HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY
LEAD TO LOCALIZED FLOODING...AND A FEW STORMS MAY PRODUCE STRONG
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL ON
THURSDAY WITH LOCALIZED FLOODING POSSIBLE. SOME OF THE STRONGER
STORMS COULD ALSO PRODUCE STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
In the hours before
Special weather statement, Aug 5, 3:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT WED AUG 5 2015
TNZ083-084-099-052100-
RHEA TN-MEIGS TN-HAMILTON TN-
418 PM EDT WED AUG 5 2015
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...SOUTHERN MEIGS...
AND NORTHERN HAMILTON COUNTIES UNTIL 500 PM EDT...
AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SODDY-DAISY...OR 12 MILES SOUTHEAST OF DUNLAP...MOVING NORTHEAST AT
15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...SODDY-DAISY...LAKESITE...GRAYSVILLE...SHADY GROVE...SALE
CREEK...BIRCHWOOD...BIG SPRING AND MIDDLE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3512 8505 3527 8529 3532 8524 3545 8517
3545 8515 3547 8512 3549 8514 3553 8512
3553 8510 3536 8485 3535 8486 3536 8488
3533 8489 3530 8494 3519 8501 3517 8501
TIME...MOT...LOC 2016Z 235DEG 15KT 3528 8520
TGSpecial weather statement, Aug 5, 3:43 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT WED AUG 5 2015
TNZ016-038-039-042-052130-
HAWKINS TN-HAMBLEN TN-GRAINGER TN-NORTHWEST GREENE TN-
443 PM EDT WED AUG 5 2015
SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HAMBLEN...GRAINGER...AND
NORTHWEST GREENE COUNTIES UNTIL 530 PM EDT...
AT 443 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSSELLVILLE...OR 8 MILES NORTHEAST OF MORRISTOWN...MOVING NORTHEAST
AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...ROGERSVILLE...BEAN STATION...WHITE PINE...
RUSSELLVILLE...MOSHEIM...BULLS GAP...BAILEYTON...LOWLAND...MCCLOUD...
KEPLER...ROMEO...ST. CLAIR...KLONDIKE...JEAROLDSTOWN...MOORESBURG AND
MOHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3656 8301 3626 8267 3613 8314 3616 8317
3618 8317 3617 8319 3613 8318 3613 8319
3615 8322 3613 8322 3613 8324 3610 8324
3614 8330 3625 8340
TIME...MOT...LOC 2043Z 238DEG 31KT 3626 8316
MOULTONSpecial weather statement, Aug 5, 4:07 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT WED AUG 5 2015
TNZ045-052130-
UNICOI TN-
507 PM EDT WED AUG 5 2015
SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 530 PM EDT...
AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BANNER HILL...OR 7 MILES SOUTH OF ERWIN...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ERWIN...BANNER HILL AND UNICOI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3612 8233 3612 8235 3609 8240 3601 8246
3598 8250 3608 8258 3616 8244 3616 8243
3617 8241 3617 8242 3621 8235 3613 8230
TIME...MOT...LOC 2107Z 237DEG 7KT 3605 8245
MOULTONSpecial weather statement, Aug 5, 4:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT WED AUG 5 2015
TNZ044-045-052200-
UNICOI TN-WASHINGTON TN-
515 PM EDT WED AUG 5 2015
SIGNIFICANT WEATHER ADVISORY FOR UNICOI...AND WASHINGTON COUNTIES
UNTIL 600 PM EDT...
AT 515 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF JONESBOROUGH...OR 10 MILES WEST OF ERWIN...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...JONESBOROUGH...MIDWAY...UNICOI...LIBERTY...LEESBURG...
EMBREEVILLE...LIMESTONE AND AVONDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3608 8258 3614 8263 3614 8264 3615 8265
3621 8265 3621 8264 3625 8264 3638 8248
3620 8232
TIME...MOT...LOC 2115Z 233DEG 14KT 3620 8259
MOULTONSpecial weather statement, Aug 5, 4:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT WED AUG 5 2015
TNZ015-016-VAZ001-005-052200-
HAWKINS TN-HANCOCK TN-SCOTT VA-LEE VA-
529 PM EDT WED AUG 5 2015
SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...SCOTT...AND LEE
COUNTIES UNTIL 600 PM EDT...
AT 529 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF SURGOINSVILLE...OR 10 MILES SOUTHEAST OF
JONESVILLE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JONESVILLE...PENNINGTON GAP...DUFFIELD...CLINCHPORT...OKOLONA...
DRYDEN...KYLES FORD AND PATTONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3660 8262 3645 8302 3660 8322 3686 8299
3686 8297
TIME...MOT...LOC 2129Z 252DEG 29KT 3658 8298
MOULTONSpecial weather statement, Aug 5, 4:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT WED AUG 5 2015
TNZ017-044-046-052215-
WASHINGTON TN-SULLIVAN TN-NORTHWEST CARTER TN-
548 PM EDT WED AUG 5 2015
SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...SULLIVAN...AND
NORTHWEST CARTER COUNTIES UNTIL 615 PM EDT...
AT 548 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRAY...OR 8 MILES NORTHWEST OF JOHNSON CITY...MOVING NORTHEAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL...SPURGEON...OAK
GROVE...COLONIAL HEIGHTS...WALNUT HILL...GRAY...BLUFF CITY...
BLOUNTVILLE...TRI-CITY AIRPORT...FALL BRANCH AND HUNTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3644 8208 3631 8256 3645 8262 3660 8235
3659 8218
TIME...MOT...LOC 2148Z 245DEG 13KT 3639 8250
MOULTONThunderstorm Wind, Washington
- When
- August 5, 4:50 PM EST
- Where
- Washington County, 1.31 mi WNW of Johnson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.330, -82.370
Several trees were downed and a railroad arm was also blown down. WJHL measured a wind gust of 56 mph during the event.
Thunderstorm Wind, Carter
- When
- August 5, 5:05 PM EST
- Where
- Carter County, 0.89 mi SW of Elizabethton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.340, -82.230
Several trees and power lines were reported down in Elizabethton and the surrounding area. Large tree limbs were also reported down on Cedar Grove Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 5 to 6, 20153 deaths · 1 event
- Flash Flood and Damaging Winds in South Carolina, August 5, 2015$232,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Utah, August 5 to 7, 20152 injured · $45,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 5, 2015$78,000 · 56 kt wind · 5 events
- Damaging Winds in North Carolina, August 5, 2015$46,000 · 56 kt wind · 9 events
- Damaging Winds in South Carolina, August 5, 2015$26,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Arkansas, August 5, 2015$20,000 · 55 kt wind · 10 events
- Heat in Texas, August 5 to 12, 201521 events
- Damaging Winds in North Carolina, August 5, 2015$17,000 · 50 kt wind · 8 events
- Damaging Winds in North Carolina, August 5, 2015$19,000 · 52 kt wind · 4 events
- Heat in Louisiana, August 5 to 12, 201517 events
- Flooding and Hail in Kansas, August 5, 2015$15,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592472, 592473.